Pennsylvania, 2018

Tornado in Pennsylvania, June 13, 2018

June 13, 2018 · NWS CTP · 1 event in 1 county or zone

The National Weather Service in State College PA confirmed an EF1 tornado near Gallitzin in Cambria County, Pennsylvania on 06/13/2018. The tornado paralleled Syberton Road as it traveled east southeast and resulted in numerous snapped and uprooted trees along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The National Weather Service in State College PA confirmed an EF1 tornado near Gallitzin in Cambria County, Pennsylvania on 06/13/2018. The tornado paralleled Syberton Road as it traveled east southeast and resulted in numerous snapped and uprooted trees along its path. The path length was approximately half-a-mile, with a maximum path width of 150 yards and a maximum wind speed of 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 13, 7:22 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 13, 7:22 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
822 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A frontal system will move through the region today. Several
days of dry and pleasant weather will follow for Thursday into
the weekend. Mid summer-like heat and humidity will build in for
Sunday and Monday before another cold front cools things down
for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SVR Watch #175 in effect until 11 PM EDT for my northern tier
counties...

High shear low CAPE environment over central and northern PA at
this hour as right entrance region of strong ULJ, and cold
front passing and moving into deep layer shear of 35-55kt.
Spinners occurring west of the Alleghenies, but cells have
continually weakened as they traverse east of the Allegheny
crest. Given impressive shear profile and rotating storms to our
west, earlier SVR Watch which covered just the far north was
accompanied by a companion watch covering the remainder of my
area sans the southeast. Best looking storms at this hour in my
CWA are pushing across Potter and Tioga. Fast moving line may
garner a severe warning shortly.

Showers should wind down pretty rapidly after sunset this
evening with most of the HREF members showing the convection to
have ended over all but perhaps the extreme SE zones. Drier air
will filter in pretty rapidly making for a comfortable night for
sleeping over most of the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday looks like it will be a bright day with just a few flat
cu and a gusty NW breeze. Highs will vary from around 70 along
the NY border to around 80 near the Mason-Dixon line.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As high pressure builds in from the Midwest, cooler and drier
conditions will continue through Friday. By Saturday the surface
ridge axis will drift to our east and eventually off the Mid
Atlantic coast, helping bring moderating temperatures and a
notable increase in humidity. The ECENS and GEFS are in good
agreement with a surge in the upper heights for the late
Saturday through early Monday timeframe, bringing warm and humid
conditions to end the weekend and to start the new week.
Sunday's highs will be pushing 90s over the SE third, with temps
peaking Monday in the lower 90s. Overnight lows will also be
very mild/muggy with readings likely hanging in the 70s over the
Susq Valley both Sunday night and Monday night. Temps across
the north also potentially quite warm, but could be tempered by
cloud debris from likely MCS development off to our W/NW.

The mention of a thunderstorm re-enters the forecasts for
Saturday night into Sunday with the hint of some sort of MCS
rotating over the top of the ridge in the increasing
heat/humidity. I leaned toward fairly low POPS for Sunday and
Monday. Mid level temps in the GFS and ECMWF are forecast to be
quite warm leading me to suspect that if this pans out, the
convection will be isolated at best. Monday may present the
better chance of the two days with the indication a
shortwave/cold front could enter the picture before the day is
over.

Scattered showers/tstms hang around on Tuesday as trough to our
north slowly drops southward. Temps/humidity then trends
gradually downward into midweek.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
00Z TAFS sent.

Line of showers and isolated thunderstorms moving southeast
at 40 mph. Activity should be out of the area by around
Midnight.

Rather strong pressure gradient on Thursday will lead to
gusty winds by or just after 13Z. Overall, a nice day with VFR
conditions, as dry air works into the area.

Dry weather with mainly VFR conditions will likely linger from
Thursday into Sunday, as high pressure builds over the area.
Unlike recent events, warming aloft should prevent showers and
storms from forming in this time period.

.Outlook...

Thu night...Winds diminishing under clear skies.

Fri-Sun...No sig wx expected.

Mon...Chance of showers and storms, mainly north and west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner
NEAR TERM...DeVoir/Gartner
SHORT TERM...La Corte
LONG TERM...La Corte/RXR
AVIATION...Martin
Hazardous weather outlook, Jun 13, 6:01 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
701 PM EDT Wed Jun 13 2018

PAZ057>059-064>066-142315-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
701 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-142315-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
701 PM EDT Wed Jun 13 2018

...SEVERE THUNDERSTORM WATCH 176 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 5:27 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
627 PM EDT WED JUN 13 2018

PAZ006-132300-
Potter PA-
627 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 700
PM EDT...

At 626 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Shinglehouse, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Galeton, Shinglehouse, Genesee, Harrison Valley, Ulysses and Oswayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7761 4171 7761 4193 7821 4199 7821
TIME...MOT...LOC 2226Z 287DEG 41KT 4201 7806

RXR
Special weather statement, Jun 13, 5:54 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service State College PA
654 PM EDT WED JUN 13 2018

PAZ005-006-037-140000-
McKean PA-Potter PA-Tioga PA-
654 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...AND
TIOGA COUNTIES UNTIL 800 PM EDT...

At 653 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Woodhull to near Troupsburg to near
Roulette. Movement was east at 50 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Morris, Coudersport, Port Allegany, Elkland,
Blossburg, Roulette, Galeton, Westfield, Genesee, Lawrenceville,
Gaines, Covington, Arnot, Millerton, Harrison Valley, Leonard
Harrison State Park, Denton Hill State Park and Lyman Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4160 7687 4163 7772 4175 7826 4191 7829
      4200 7782 4200 7693
TIME...MOT...LOC 2253Z 271DEG 42KT 4209 7735 4203 7762 4182 7816

RXR
Special weather statement, Jun 13, 7:07 PM EST, 37 minutes before
Special Weather Statement
National Weather Service State College PA
807 PM EDT WED JUN 13 2018

PAZ024-025-140030-
Blair PA-Cambria PA-
807 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 830 PM EDT...

At 807 PM EDT, Doppler radar indicated a strong thunderstorm near
Northern Cambria, moving east at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Northern Cambria, Lakemont, Bellwood, Patton,
Cresson, Gallitzin, Loretto, Hastings, Duncansville, Tipton,
Carrolltown, Sankertown, Horseshoe Curve, Prince Gallitzin State
Park, Sinking Valley, Colver, Tunnelhill and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4060 7886 4070 7882 4073 7880 4072 7877
      4073 7867 4062 7823 4037 7836 4056 7888
TIME...MOT...LOC 0007Z 291DEG 47KT 4068 7889

Tyburski
Local storm report, Jun 13, 7:39 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     1 ENE GREENWICH         40.69N  78.81W
06/13/2018                   CAMBRIA            PA   911 CALL CENTER

            ONE TREE DOWN NEAR GREENWICH ROAD

&&

EVENT NUMBER CTP1801890

TYBURSKI

The radar

The State College radar (KCCX), 68 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cambria

When
June 13, 7:44 PM EST to 7:45 PM EST
Where
Cambria County, 1.51 mi ENE of Loretto to 1.85 mi ENE of Loretto
Rating
EF1
Path length
0.47 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
40.509, -78.604

The National Weather Service in State College PA has confirmed an EF1 tornado near Gallitzin in Cambria County Pennsylvania on 06/13/2018. The path length was approximately half-a-mile, with a path width of 150 yards and a maximum wind speed of 90 mph. The tornado paralleled Syberton Road as it traveled east southeast and resulted in numerous snapped and uprooted trees along its path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751666.